Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 27, 2021Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 27, 2021, 8:13 PM CDT for Calhoun County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2021, 8:13 PM CDT (01:13 UTC)
Expired
Aug 27, 2021, 9:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS84 KBMX 280113
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
813 PM CDT Fri Aug 27 2021
 
ALZ018-019-280200-
Calhoun AL-Etowah AL-
813 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Etowah Counties through 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving northwest
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Hokes Bluff, Saks,
Glencoe, Weaver, Ohatchee, Ballplay, Gadsden Mall, Alexandria, Neely
Henry Lake, Jacksonville State University, Southside, Gadsden Steam
Plant, Big Wills Creek, Cobb City, Sulphur Springs and Gadsden Water
Works.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3406 8577 3379 8569 3370 8589 3384 8607
      3385 8605 3386 8606 3386 8610 3390 8611
      3390 8614 3405 8600 3408 8578
TIME...MOT...LOC 0113Z 153DEG 18KT 3383 8583 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

40/Sizemore

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 27, 3:57 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 3:57 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
357 PM CDT Fri Aug 27 2021

.SHORT TERM...
/Updated at 1247 PM CDT Fri Aug 27 2021/

Today through Saturday.

Features of Interest.

The region remains under broad ridging in the upper and mid
levels, while ridging in the lower levels was positioned to our
east and northeast. This was resulting in a persistent
southeasterly flow off the surface from around 850 to near 500 mb.
Surface winds were generally out of the east due to surface high
pressure remaining to the northeast of the area.

Regional satellite imagery depicted a mid to upper level low south
of Louisiana which was supporting showers and thunderstorms across
portions of the western and central Gulf Coast regions while eyes
remain on Ida, which has been continuing to organize and improve
its appearance from satellite over the last several hours.

Hazard Assessment.

Today's wet microburst risk is low. The heavier activity today
will produce frequent lightning strikes, heavy rainfall and some
potentially gusty winds.

Today.

A more moist profile aloft is supporting scattered showers with
potential for a few thunderstorms to develop across the area this
afternoon. Activity will move towards the northwest and is being
assisted by a weak disturbance aloft moving into the area from the
east this afternoon.

Expect partly cloudy skies with scattered showers and some
thunderstorms this afternoon. The better chances will be roughly
between the Interstate 20 and Interstate 85 corridors this
afternoon. Highs will range from the upper 80s in the eastern
highlands to readings in the lower 90s elsewhere. Winds will be
out of the east 6-12 mph.

Tonight.

Expect mid and lower level ridging to move closer to the forecast
area from the east and northeast overnight while the mid to upper
low over the Northern Gulf of Mexico moves further to the west.
Ida is forecast to cut across the western Tip of Cuba overnight
and emerge into the Southeast Gulf of Mexico early Saturday
morning.

Expect a few lingering showers tonight with best chances south and
southeast. Skies will be partly cloudy otherwise. Lows will range
from the lower 70s northeast to readings in the mid 70s south and
west. Winds will remain out of the east 4-8 mph.

Saturday.

Mid and lower level ridging will continue to move closer to the
area from the east and northeast on Saturday while surface high
pressure will build in a bit further from the east as well. Ida
is expected to continue on a northwest trajectory, moving over the
Central Gulf of Mexico through the day and becoming positioned
south of the Mouth of the Mississippi River by early evening.

Partly cloudy skies are expected across much of Central Alabama
with scattered showers and some thunderstorms. The better chances
will be across the south and southwest. Highs will range from the
upper 80s east and southeast to around 90 elsewhere. Winds will
become southeasterly 7-14 mph.

05

.LONG TERM...
/Updated at 0333 PM CDT Fri Aug 27 2021/

Forecast updates today center around Hurricane Ida (upgraded this
afternoon) and her impacts to Central Alabama. No changes to the
forecast track as the system moves northward through the Gulf,
making landfall along the Louisiana coast Sunday evening as a
major hurricane. The track inland has shifted very slightly to the
west today, with the recurve to the northeast occurring near the
Mississippi River Monday and the center of Ida over the Tennessee
Valley by Wednesday morning.

Event rainfall totals trended downward today but I would expect
those numbers to fluctuate and likely increase again, as
adjustments are made to the track and strongest transport of
moisture northward. Will keep high pops in the forecast for Monday
through Tuesday, especially across the west. Storm total rainfall
of 3 to 5 inches are possible across the west, with locally
higher amounts. A tornado threat will likely exist for all of
Central Alabama, and will adjust wording in the HWO to reflect
that threat being possible areawide. With the center of Ida
passing close to northwestern counties, it is possible a wind
advisory will be necessary Tuesday, as winds increase to 25 to 30
mph with gusts up to 40mph.

14

Previous long-term discussion:
/Updated at 0408 AM CDT Fri Aug 27 2021/
Saturday night through Thursday.

Tropical Storm Ida is currently located near the Cayman Islands,
and is forecast to strengthen into a hurricane over the Gulf this
weekend as it moves northeastward. Latest NHC forecasts have Ida
at major hurricane strength as it makes landfall along the
northern Gulf coast Sunday night, with the most likely location at
this time being somewhere along the Louisiana coast. Steering
will be determined by the strength of a mid-level ridge centered
over the Carolinas, but there is decent ensemble agreement for
this lead time on the track forecast. There is still some spread
on timing but that is beginning to improve. Ida is forecast to
slow down after landfall, eventually recurving to the northeast
over the Tennessee Valley by Tuesday night as a depression.
Impacts with tropical cyclones along the Gulf Coast often extend
east of the cone and well east of the landfall point, and that
looks to be the case with this system as well.

At this time the main potential threats for Central Alabama are
flooding and tornadoes. With the relatively slow motion after
landfall, a prolonged period of strong IVT (deep layer integrated
moisture transport) will occur east of the center with rainfall
amounts of 2 to 6 inches across Central Alabama with locally
higher amounts. Streamflows remain at or above normal across the
area, though normal values are fairly low this time of year.
Still, this will result in a risk of areal and flash flooding
across the area, especially the northwest half, and ensemble river
forecasts suggest at least a chance of flooding along the
Tombigbee River. 850mb flow of 40 to 60 kts across much of the
area will result in enhanced low-level shear, which result in the
potential for tropical cyclone tornadoes as well if there is
sufficient instability. Past tropical cyclones that have taken
similar tracks to Ida have produced tornadoes over Central
Alabama. Finally, depending on the track and decay rate of Ida,
sustained winds and/or wind gusts could reach advisory criteria
mainly in our western counties. Based on the latest forecasts,
have added a mention of flooding/tornadoes to the HWO for Tuesday
to go along with the previous mention for Monday. Northerly flow
behind Ida may bring down some drier air late in the forecast period,
with lower rain chances towards the latter part of next week.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

Scattered cumulus clouds will persist across the entire area this
afternoon with scattered showers and a few thunderstorms
developing over the next few hours. Best thunderstorm potential
will exist from now through around 00z north and through 03z
south. Low-level winds will be from the east 5-10 kts.

Shower activity will decrease overnight with scattered to broken
skies, generally in VFR range, though some MVFR will be possible
at TOI and near MGM. Low-level winds will remain out of the east
4-8 kts.

Expect scattered to broken skies on Friday with scattered showers
and some thunderstorms developing from late morning through the
afternoon with better chances south. Low-level winds will become
out of the southeast 6-12 kts.

05

&&

.FIRE WEATHER...

Scattered showers and thunderstorms are expected Saturday with
the highest rain chances during the afternoon across the south.
Increasing rain coverage is expected Sunday through early next
week as a hurricane makes landfall along the northern Gulf Coast.
Expect widespread heavy rainfall Monday and Tuesday, with increasing
winds across the area. Min RH values mainly remain above 50
percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  90  72  92  71 /  20  30  10  30  20
Anniston    73  88  73  91  72 /  20  30  10  30  20
Birmingham  74  90  74  92  73 /  20  30  10  50  20
Tuscaloosa  75  90  74  89  73 /  20  40  10  50  30
Calera      73  88  74  89  73 /  20  30  10  50  20
Auburn      73  87  73  88  72 /  30  30  10  40  20
Montgomery  74  89  74  91  73 /  30  40  20  60  20
Troy        74  88  73  89  72 /  30  50  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 27, 4:53 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
453 PM CDT Fri Aug 27 2021

ALZ011>015-017>050-290100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
453 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a risk of heavy rainfall resulting in instances of flooding,
gusty winds, and a few tornadoes for portions of Central Alabama
Monday into Tuesday as Ida moves through the region.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Monday and Tuesday.

In the hours before

Special weather statement, Aug 27, 5:12 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
512 PM CDT Fri Aug 27 2021

ALZ047-272300-
Lee AL-
512 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Lee
County through 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smiths, moving west at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelika, Smiths, Smiths Station, Beulah, Beauregard, Bleecker, Beans
Mill, Griffen Mill, Monterey Heights and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3251 8500 3251 8541 3265 8542 3273 8536
      3273 8529 3274 8528 3271 8512 3269 8511
      3266 8509 3265 8511 3263 8509 3262 8509
      3258 8507 3254 8502
TIME...MOT...LOC 2212Z 100DEG 26KT 3260 8504

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Aug 27, 5:38 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
538 PM CDT Fri Aug 27 2021

ALZ047-048-272330-
Lee AL-Russell AL-
538 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southeastern Lee and
northern Russell Counties through 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Benning/lawson Army Air Fld, or 7 miles south of Phenix City,
moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ladonia, Russell County Sports Complex, Uchee Creek, Fort Mitchell,
Ladonia Sports Complex, Fort Mitchell Activity Center, Phenix Drag
Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3241 8498 3239 8497 3239 8498 3238 8499
      3238 8497 3237 8499 3236 8498 3234 8501
      3232 8500 3231 8497 3228 8498 3232 8533
      3246 8535 3252 8523 3243 8496 3242 8496
TIME...MOT...LOC 2238Z 108DEG 17KT 3237 8506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

40/Sizemore
Special weather statement, Aug 27, 6:24 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Fri Aug 27 2021

ALZ028-029-037-038-280000-
Tallapoosa AL-Clay AL-Randolph AL-Chambers AL-
624 PM CDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of Randolph,
northeastern Tallapoosa, northwestern Chambers and southeastern Clay
Counties through 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wedowee to near West Chambers. Movement
was northwest at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke, Wedowee, Lake Wedowee, Stroud, Wadley, Malone, Abanda,
Welch, Trammel Crossroads, Corinth, Buffalo, Fosters Cross Roads,
Crystal Lake, Penton, Sparkling Springs, Daviston, Dickert, R.L.
Harris Dam, Tennant and Motley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3349 8562 3327 8572 3297 8569 3293 8532
      3325 8529
TIME...MOT...LOC 2323Z 127DEG 22KT 3328 8543 3288 8547

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Aug 27, 6:43 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     2 WSW MONTEREY HEIGHTS  32.50N 85.13W
08/27/2021                   LEE                AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

AS
Special weather statement, Aug 27, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
813 PM CDT Fri Aug 27 2021

ALZ018-019-280200-
Calhoun AL-Etowah AL-
813 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Etowah Counties through 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville State University, or near Jacksonville, moving northwest
at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Anniston, Jacksonville, Rainbow City, Hokes Bluff, Saks,
Glencoe, Weaver, Ohatchee, Ballplay, Gadsden Mall, Alexandria, Neely
Henry Lake, Jacksonville State University, Southside, Gadsden Steam
Plant, Big Wills Creek, Cobb City, Sulphur Springs and Gadsden Water
Works.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3406 8577 3379 8569 3370 8589 3384 8607
      3385 8605 3386 8606 3386 8610 3390 8611
      3390 8614 3405 8600 3408 8578
TIME...MOT...LOC 0113Z 153DEG 18KT 3383 8583

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:20 PM CDTSpecial Weather StatementBMXCherokee40 min
Aug 28, 6:15 PM CDTSpecial Weather StatementBMXPike45 min
Aug 28, 6:45 PM CDTSpecial Weather StatementBMXPike45 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.